Sorry, you need to enable JavaScript to visit this website.

Ultra High-Temperature Materials for Power Generation Applications Workshop

W Hotel Seattle
Seattle, WA
November 21-22, 2019

Energy efficiency of any power generation technology is often limited by the high temperature properties of the materials and design limitations of traditional manufacturing. This potential program would aim to develop ultrahigh temperature materials that would enable drastic improvements in gas turbine and aircraft engine efficiency as well as operating temperatures of nuclear reactors. Developing such ultrahigh temperature materials might be feasible today because of the availability of modern material research tools including multiscale modeling, machine learning, and in particular the advancement of manufacturing technologies such as additive manufacturing. We envision that this potential program would encourage microstructure and performance-driven concurrent development of alloys and processes, with intense focus on property metrics.

The workshop convened leading experts in computational materials science, high temperature materials, industrial gas turbine, nuclear reactors, aerospace, and advanced manufacturing to:

  • Determine technology and market needs for ultrahigh temperature materials;
  • Determine the hurdles and pathway towards development of new ultrahigh temperature materials; and
  • Determine the means for test and validation of high temperature materials.

Participants lent their expertise to help set technical objectives and metrics that will define a successful research program and explore possible technology pathways, and more importantly determine how the community can work together to innovate and develop a new class of materials to enable step-changes to the efficiency of energy production.

Day 1: Thursday, Nov. 21, 2019

TimeEvent
8:30-9am Registration & Coffee (Breakfast on Your Own)
9-9:15am
Chanette Armstrong / Dr. Jennifer Gerbi – ARPA-E
9:15-9:30am
Dr. Zak Fang – ARPA-E
9:30-9:50am
Presentation # 1: Industrial Gas Turbine – Current state, challenges and future needs from materials perspective
Dr. Bernard Bewlay – General Electric
9:50-10:20am
Dr. John Sharon – United Technologies Research Center
10:20-10:40am
Dr. Kurt Terrani - Oak Ridge National Lab
10:40-11:10am Break (30 min)
11:10-11:40am
Dr. Greg Olson & Dr. Jason Sebastian - QuesTek
11:40am-12pm
Dr. Dan Miracle – Air Force Research Laboratory
12-1pm Lunch (Provided)
1-1:30pm
Dr. Mike Kirka – Oak Ridge National Lab
1:30-1:40pm
Breakout Session 1: Introduction & Objectives
Dr. Zak Fang – ARPA-E
1:40-2:50pm
Breakout Session 1: Define Material Needs:
2:50-3:20pm Break (30 min) – Return to Great Room CD
3:20-3:50pm Report out of breakout session 1 (10 minutes each group)
3:50-4pm Q & A (10 mins)
4-7:15pm One-on-one meetings with PD (15 minutes each) – Great Room B
4-5:15pm Team Building part I: Introductory presentations 5 min/ea. – Great Room C-D
5:15-6:30pm Team Building part II: Potential team members networking – Great Room C-D
6:30pm Conclusion of Day 1 (dinner on your own)


Day 2: Friday, Nov. 22, 2019

TimeEvent
7:30-8:30am Registration & Breakfast (Breakfast is Provided Today)
8:30-8:40am
Day 2 Opening Remarks
Dr. Zak Fang – ARPA-E
8:40-9am
Dr. Anand Kulkarni – Siemens
9-9:20am
Dr. Ravi Chandran – University of Utah
9:20-9:40am
Dr. Ali Yousefiani – Boeing
9:40-9:50am
Breakout Session 2: Introduction
Dr. Zak Fang – ARPA-E
9:50-10:10am Break and Report to Breakout Sessions
10:10-11:10am
Breakout Session 2:
11:10-11:20am Prepare for report out of breakout sessions
11:20-11:35am Report out of breakout session 2 (5 minutes each group)
11:35am End of workshop (Lunch on your own)
11:35am-1:30pm One-on-one meetings with PD (15 minutes each) - Great Room B